Michigan, 2023

Winter Storm and Winter Weather in Michigan, February 22 to 24, 2023

February 22 to 24, 2023 · NWS MQT · 15 events in 15 counties and zones

A deepening Plains low pressure system moving through Lower Michigan generated widespread moderate to heavy lake enhanced snow across much of west and central Upper Michigan from the afternoon of the 22nd into the 24nd.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A deepening Plains low pressure system moving through Lower Michigan generated widespread moderate to heavy lake enhanced snow across much of west and central Upper Michigan from the afternoon of the 22nd into the 24nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 22, 11:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 22, 11:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1235 PM EST Wed Feb 22 2023

.SHORT TERM...(Today)
Issued at 330 AM EST WED FEB 22 2023

Light snowfall continues across most of the UP save the Keweenaw
early this morning as an elongated disturbance over the central US
stretches towards New England today. The better dynamics of the
first shortwave low in the disturbance move away from the area later
this morning, greatly reducing the snowfall during the daylight
hours today across the UP (with some exceptions). However, with
winds veering to the NE, expect LES to pick up over said snow belts,
particularly up the hill from Marquette and along the Huron Mtn
range in Marquette County; moderate snowfall rates could be seen at
times, with snowfall accumulations around 3 to 5 inches possible
from Negaunee northward along the Huron Mtn chain from 7am to 7pm
EST today. Another spot of note today is Menominee County. With the
better synoptic atmospheric dynamics overhead, in addition to NE
flow off of Lake MI and Green Bay, much of Menominee County could
see light snowfall continue throughout the entire day; 1 to 3 inches
of snow is possible today for the city of Menominee, in addition to
the snowfall the city gets before dawn. As a second shortwave low in
the elongated disturbance lifts northeast from the Central Plains
towards Lower MI late this afternoon, expect snowfall to begin
spreading back over the UP from the south as we head into the
evening hours.

One last concern to note is that strong NE'rly winds may occur over
Keweenaw Bay today due to funneling. As this occurs, some windy
conditions could see seen along its shoreline. Weaker NE'rly winds
over the open lake and some ice along the Bay should prevent
lakeshore flooding and beach erosion; however, given that the
funneling of the winds occurs, lakeshore flooding concerns cannot be
completely ruled out either.

.LONG TERM...(Tonight through Tuesday)
Issued at 529 AM EST WED FEB 22 2023

Key Messages:

-A low pressure system tracking through the Lower Great Lakes will
bring widespread moderate to heavy snow to Upper Michigan mainly
late tonight into Thursday. Winter Storm Warnings are in effect for
the west half of Upper Mi with a Winter Storm Watch in effect for
the east half.
-Strong northeast winds may also support blowing snow and some
lakeshore flood/beach erosion concerns.
-Travel is discouraged later tonight and Thursday.

Forecast concerns focus on the shortwave and associated sfc low
lifting northeast from the western CONUS trough tonight and reaching
the Great Lakes on Thursday and the winter headlines associated with
system as it brings widespread snow across the area later tonight
into Thursday. This is a very complicated forecast due to the
interactions of two shortwaves riding along the elongated sfc low
and its well-defined baroclinic zone. This first shortwave slides
mainly southeast of our area this evening and will enhance pcpn
totals over mainly southern Lower Mi although weak forcing on the
northern end could increase snow this evening into portions of
southern Upper Mi. The more impactful shortwave for our area moves
through on Thursday as it ejects out of the Southern/Central Plains
and takes on a negative tilt resulting in a second surface low
developing over northern Missouri and lifting into southern Lower
Michigan Thursday. Increasing jet dynamics from a coupled jet
structure and increasing isentropic lift and fgen should result in
snow lifting north and spreading across our forecast area beginning
late tonight. As we progress through Thursday, the low moving into
Lower Michigan will brings its main comma head and associated
forcing within the system's deformation zone to move through the
region, resulting in higher QPF and increased snowfall rates. This,
coupled with the continued northeasterly flow, will result in higher
snow amounts and rates where terrain and lake enhancement are
maximized. Snow should be on the fluffy side (SLRs close to 20/1)
given much of the column through 10 kft or higher is situated within
the DGZ. NBM 4.1 continues to suggest medium to high probability of
seeing 8 inches or more of snow over much of the west half of the
fcst area with 12 inches or more likely over the higher terrain of
Marquette and Baraga counties, so decided to upgrade the Winter
Storm Watch to Winter Storm Warnings over the entire west half.
There is more concern over the east half that initial drier air
could cut into total amounts there and upon coordination with WFO
APX decided to keep the Watch going there for now and let the day
shift make the call on warning or advisory. Gut feeling is the
northeast portion of the fcst area will not reach warning criteria.

As these waves progress through the area, the tighter pressure
gradient will result in increasing northeast winds that could gust
as high as 25-30 mph across the entire forecast area. Areas near the
Lake Superior lakeshore may see higher gusts closer to 35mph at
times. With these strong winds, areas of blowing snow will be
likely, particularly in open and exposed areas and near Lake
Superior. They may also create large waves that could pose some
minor lakeshore flooding or beach erosion concern for Marquette
County.

Thursday night, the surface low will shift into southern Ontario,
pulling away the system's deformation zone. In its wake, 850mb temps
around -23C will support a shift to lake effect snow in the
northeast to northwesterly snow belts. With lingering synoptic
forcings early on before the transition to pure lake effect, I
suspect more moderate snow will be possible into the evening hours
for northwest and north central portions of the cwa.

On Friday, a surface high builds in fairly quickly from the Northern
Plains in a zonal flow aloft bringing in drier air/subsidence. The
drier air along with winds gradually backing from northwest to west-
southwest through the day, should slowly bring an end to the lake
effect snow showers for most area, except for maybe across the
Keweenaw and far eastern shoreline areas where some isolated -
shsn/flurries could persist.

With the mid-upper level pattern becoming more zonal a series of
shortwaves are expected to move through the region, one late Friday
night/early Saturday, followed by another midday Saturday, then
finally one late Saturday night/Sunday morning. Initial indications
continue to suggest enough dynamic and isentropic forcing with each
could support widespread light snow with lake effect after each,
however the more favorable track of the one late Fri night/early Sat
will provide the best opportunity for some light snow. Well upstream
this weekend, another closed low is expected to slowly press
eastward through western CONUS, becoming a dynamic negative-tilt
shortwave trough ejecting north through the Central Plains/MS Valley
on Monday. Model and ensemble guidance suggest the possibility of a
sub 980 mb sfc low developing with perhaps a similar track as
tomorrow's system (near or south of the Thumb of Lower MI), but
again there's plenty of time for exact fcst details this system to
be sorted out by the models. At any rate, it looks like there is a
potential for this to be a pretty impactful winter storm for our
forecast area Monday into Tuesday.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM EST WED FEB 22 2023

Under a cold air mass and low-level ene winds, lake effect snow
showers are streaming off of Lake Superior. These shsn will
occasionally impact SAW and CMX into this evening. While MVFR will
prevail at both terminals, some brief IFR will probably occur as
well. The wind direction at IWD is not favorable for lake effect
-shsn, but some flurries will be possible into the evening with MVFR
cigs prevailing. Tonight into Thu, low pres tracking ne into
southern Lower MI will spread snow n across Upper MI. Expect all
terminals to quickly fall to IFR once the snow begins. At least a
few hours of LIFR will be likely Thu morning as the heaviest snow
moves across the area. NE winds will increase thru the period with
gusts 20-30kt tonight/Thu.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 529 AM EST WED FEB 22 2023

Winds beginning to shift more north-northeast early this morning at
15-25 kts as a complex system lifts into the Upper Midwest/Lower
Great Lakes. These winds are expected to increase through the day,
becoming gales by this afternoon in the west and tonight in the
east. High end gales appear likely in the west, but guidance
suggests low potential for storm force gusts (~25%). If they do
occur, the most likely location would be going down into the Duluth
Harbor or in and around the Apostle Islands. These strong winds are
expected to continue Thursday. Cold air overhead with these strong
winds will support heavy ice accretion rates, so a heavy freezing
spray warning will continue into early Friday. Winds gradually relax
by Thursday night and Friday as high pressure builds over the area
from the west. Southwest winds could ramp up to 30 knots late Friday
night into Saturday as another disturbance/weak low pressure system
moves across the area.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 3 AM Thursday to midnight EST Thursday
     night for MIZ001-003.

  Winter Storm Warning from midnight EST /11 PM CST/ tonight to 7
     PM EST /6 PM CST/ Thursday for MIZ002-009-084.

  Winter Storm Warning from 1 AM Thursday to 1 AM EST Friday for
     MIZ004-005.

  Winter Storm Watch from 7 PM EST this evening through Thursday
     evening for MIZ006-007-013-014-085.

  Winter Storm Warning from 8 PM this evening to 6 PM CST Thursday
     for MIZ010-011.

  Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
     for MIZ012.

Lake Superior...
  Heavy Freezing Spray Warning until 1 AM EST /midnight CST/
     Friday for LSZ162-240>248-263>265.

  Gale Warning until 7 PM EST /6 PM CST/ Thursday for LSZ162-
     240>242-263.

  Gale Warning from 7 PM this evening to 7 PM EST Thursday for
     LSZ243-244-249>251-264-266-267.

  Gale Warning until 1 PM EST Thursday for LSZ245>248-265.

  Heavy Freezing Spray Warning until 7 AM EST Friday for
     LSZ249>251-266-267.

Lake Michigan...
  Heavy Freezing Spray Warning from 1 AM to 1 PM EST Thursday for
     LMZ221-248-250.

&&

SHORT TERM...TAP
LONG TERM...Voss
AVIATION...Rolfson
MARINE...Voss
Hazardous weather outlook, Feb 22, 4:12 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
512 AM EST Wed Feb 22 2023

MIZ001>007-009>014-084-085-231015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
512 AM EST Wed Feb 22 2023 /412 AM CST Wed Feb 22 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Moderate accumulating snowfall is possible in the high terrain of
Marquette County on Wednesday and early tonight.

Moderate to heavy snow is expected tonight across west and
central Upper Michigan. Gusty northeast winds will also create
blowing and drifting snow. See the latest winter weather message
for further details.

While the chance is low, it is possible for some lakeshore
flooding and beach erosion to occur along Keweenaw Bay today into
tonight due to the funneling of winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to heavy snow is expected Thursday across Upper
Michigan. Gusty northeast winds will also create blowing and
drifting snow. See the latest winter weather message for further
details. Snow showers will linger near Lake Superior during
Thursday night, leading to some additional snow accumulation.

Minor lakeshore flooding and beach erosion are possible along the
Lake Superior shorelines of Marquette and Baraga counties on
Thursday, particularly along Keweenaw Bay, and also along portions
of the western Upper Michigan Lake Superior shoreline.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-231015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
512 AM EST Wed Feb 22 2023 /412 AM CST Wed Feb 22 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Heavy freezing spray is expected to develop across much of Lake
Superior today into tonight. In addition, northeast gales of 35
to 45 knots are expected over western Lake Superior and Keweenaw
Bay starting this afternoon and then across the rest of the lake
tonight. See the latest Marine Weather Message and Open Lake
Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy freezing spray and northeast gales of 35 to 45 knots are
expected to continue across Lake Superior Thursday, with the winds
slowing with time. Expect the gales to end by Thursday evening,
and the heavy freezing spray to cease late Thursday night/Friday
morning. See the latest Marine Weather Message and Open Lake
Forecast for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-231015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
512 AM EST Wed Feb 22 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Some northeast gale force gusts up to 35 knots are expected late
this afternoon through tonight. In addition, heavy freezing spray
is expected after midnight tonight. See the latest Marine Weather
Message and Nearshore Zone Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some northeast gale force gusts to around 35 knots and heavy
freezing spray are expected Thursday morning. See the latest
Marine Weather Message and Nearshore Zone Forecast for additional
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Special weather statement, Feb 22, 9:11 AM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Marquette MI
1011 AM EST Wed Feb 22 2023

MIZ004-005-221730-
Baraga-Marquette-
Including the cities of L'Anse, Gwinn, and Marquette
1011 AM EST Wed Feb 22 2023

...Occasional heavy snow showers through the morning...

Under east to northeast winds, locally heavy snow showers will
continue to stream off of Lake Superior through the late morning
hours, affecting areas mainly to the north and west of Gwinn.
Expect snowfall rates up to 1 to 2 inches per hour at times.
Between 10 AM and 1 PM EST, an additional 2 to 4 inches of fluffy
snow accumulation will occur, especially in higher terrain.
Although the lake effect snow showers are expected to diminish in
intensity during the afternoon, additional snow accumulations of 1
to locally 3 inches will likely occur.

If traveling, be prepared to encounter rapid changes in visibility
and road conditions. Slow down and drive with caution.

Rolfson
Local storm report, Feb 22, 9:42 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1042 AM EST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             5 NE NEGAUNEE           46.56N 87.54W
02/22/2023  E4.0 INCH        MARQUETTE          MI   PUBLIC

            ESTIMATED 4.0 INCHES OF SNOW THROUGH EARLY
            THIS MORNING AT THE MCCLURE STORAGE BASIN IN
            NEGAUNEE TOWNSHIP. REPORT VIA SOCIAL MEDIA.

&&

JSS
Local storm report, Feb 22, 10:10 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1110 AM EST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 NW MENOMINEE          45.16N 87.69W
02/22/2023  M2.4 INCH        MENOMINEE          MI   COCORAHS

            COCORAHS STATION MI-MM-8 MENOMINEE 4.1 NW.

0800 AM     SNOW             1 ESE MARQUETTE         46.55N 87.38W
02/22/2023  M2.0 INCH        MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MRQM4 MARQUETTE.

0800 AM     SNOW             PAINESDALE              47.04N 88.67W
02/22/2023  M2.2 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PDLM4 PAINESDALE.

0800 AM     SNOW             2 SE CARBONDALE         45.25N 87.58W
02/22/2023  M2.0 INCH        MENOMINEE          MI   COCORAHS

            COCORAHS STATION MI-MM-9 MENOMINEE 9.4 NNE.

0800 AM     SNOW             8 S MOUNTAIN LAKE       46.75N 87.88W
02/22/2023  M3.0 INCH        MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BBEM4 BIG BAY 9 SW.

0800 AM     SNOW             PAINESDALE              47.04N 88.67W
02/22/2023  M2.2 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PDLM4 PAINESDALE.

0800 AM     SNOW             2 SE CARBONDALE         45.25N 87.58W
02/22/2023  M2.0 INCH        MENOMINEE          MI   COCORAHS

            COCORAHS STATION MI-MM-9 MENOMINEE 9.4 NNE.

&&

JSS
Local storm report, Feb 22, 12:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
132 PM EST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             4 NE NEGAUNEE           46.53N 87.55W
02/22/2023  M5.7 INCH        MARQUETTE          MI   OFFICIAL NWS OBS

            MEASURED 5.7 INCHES OF MAINLY FLUFFY SNOW SO
            FAR TODAY AT THE WFO MARQUETTE IN NEGAUNEE
            TOWNSHIP THROUGH 1:00 P.M. EST. CURRENT
            SNOWDEPTH ON THE LEVEL IS 28 INCHES.

&&

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Menominee

When
February 22, 2:00 PM CST to February 23, 2:00 PM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Observers reported 24-hour snowfall totals of 8 inches in Menominee, 10 inches in Spalding and 13 inches at Cedar River as schools were closed throughout the county on the 23rd. Northeast winds gusting near 35 mph at times also caused blowing and drifting of snow.

Winter Storm, Delta

When
February 22, 6:00 PM EST to February 23, 3:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers measured between 4 and 10 inches of snow across Delta County over an approximate 21-hour period with the greatest snow amounts in Escanaba and near Brampton. North winds gusting near 30 mph also causing blowing and drifting of snow, and schools were closed throughout the county on the 23rd.

Winter Storm, Dickinson

When
February 22, 5:00 PM CST to February 23, 11:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers measured between 5 and 9 inches of snow across Dickinson County over an approximate 18-hour period. North winds gusting near 30 mph also causing blowing and drifting of snow.

Winter Storm, Marquette

When
February 22, 6:00 PM EST to February 24, 12:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Many locations received more than a foot of snow over an approximate 30-hour period and many higher terrain locations received 18 inches or more. NWS Marquette in Negaunee Township measured 20.0 inches of snowfall on the 23rd, breaking the calendar day record. Schools were closed throughout much of the county on the 23rd, including Northern Michigan University.

Winter Weather, Southern Schoolcraft

When
February 22, 7:00 PM EST to February 23, 3:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observers measured a widespread 4 to 8 inches of snow over less than a 24-hour period. There was an isolated 10 inch snow total from the observer at Cooks. Manistique Area Schools were closed on the 23rd due to the heavy snow.

Winter Storm, Iron

When
February 22, 7:00 PM CST to February 23, 10:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

A widespread 7 to 9 inches of snow fell in approximately 15 hours with an isolated amount of 11 inches measured by the spotter at Peavy Falls. The heavy snow caused schools to close throughout Iron County on the 23rd.

Winter Weather, Luce

When
February 22, 8:00 PM EST to February 23, 8:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The spotter at Pine Stump Junction measured 4 inches of lake enhanced snow in approximately 12 hours.

Winter Weather, Northern Schoolcraft

When
February 22, 8:00 PM EST to February 23, 8:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated four inches of lake enhanced snow fell over much of northern Schoolcraft County in approximately 12 hours.

Winter Storm, Gogebic

When
February 22, 7:00 PM CST to February 23, 12:00 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observer measured a widespread 10 to 15 inches of lake enhanced snow over less than a 18-hour period, with the greatest totals in the Ironwood area. North winds gusting near 35 mph also caused blowing and drifting of snow. Schools were closed throughout the county on the 23rd.

Winter Storm, Baraga

When
February 23, 12:00 AM EST to February 24, 12:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Several higher terrain locations received more than a foot of lake enhanced snow in 24 hours. The greatest snow total reported was 22 inches at Mount Arvon. Schools were closed throughout the county on the 23rd.

Winter Storm, Ontonagon

When
February 23, 12:00 AM EST to 2:00 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers measured between 5 and 9 inches of snow over an approximate 14-hour period. North winds gusting near 35 mph also caused blowing and drifting of snow. Schools were closed throughout the county on the 23rd.

Winter Storm, Southern Houghton

When
February 23, 3:00 AM EST to 3:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An estimated 5 to 9 inches of snow fell over an approximate 12-hour period. North winds gusting near 35 mph also caused blowing and drifting of snow. Schools were closed throughout the county on the 23rd.

Winter Storm, Alger

When
February 23, 7:00 AM EST to February 24, 1:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers at Munising and Forest Lake measured over 9 inches of lake enhanced snow in approximately 18 hours. Schools were closed throughout the county on the 23rd.

Winter Storm, Northern Houghton

When
February 24, 3:00 AM EST to 3:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers measured between 5 to 10 inches of lake enhanced snow over an approximate 12-hour period. North winds gusting near 35 mph also caused blowing and drifting of snow. Schools were closed throughout the county on the 23rd.

Winter Storm, Keweenaw

When
February 24, 3:00 AM EST to 3:00 PM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

An estimated 4 to 9 inches of lake enhanced snow fell over an approximate 12-hour period. North winds gusting near 35 mph also caused blowing and drifting of snow. Schools were closed throughout the county on the 23rd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082123, 1082124, 1082125, 1082188, 1082129, 1082126, 1082162, 1082167, 1082530, 1082185, 1082529, 1082528, 1082155, 1082526, 1082527.